Friday, March 10, 2017

Cardiac Stents, Dual Antiplatelet Therapy And Anemia


Dale Matson

In December of 2016 I had two Drug Eluting Stents (DES) placed in a coronary artery.
The standard protocol after DES is dual antiplatelet therapy. In my case this meant Plavix and aspirin. The reason for this is to prevent a clot from forming in the stents. The preferred standard of care in the United States is one year on DES and longer if there is no bleeding. How much longer is still being evaluated.
The problem for me was I had three ulcers that I was unaware of and on January 1st I began to notice black stools, which is an indication of a GI bleed. I was hospitalized and the following day an endoscopy was performed and the ulcers were cauterized. Thankfully this stopped the bleeding but not before my hemoglobin dropped to 7 because I lost half my blood volume.
The GI doctor prescribed daily doses of a liquid antacid and protein pump inhibitor to control the acid in my stomach and reduce the chance of a future bleed. The decision was made at the hospital not to give me an infusion of blood even though my hemoglobin level warranted it. The current thinking is that it is safer to let the patient build back their blood numbers without the possible problems that can accompany a transfusion.
I was sent home under this circumstance and had previously been prescribed Lipitor, a statin drug. Lipitor is prescribed for lowering cholesterol and reducing inflammation but the side effects for me were unacceptable with insomnia and loss of libido. Additionally statin drugs also are blood thinners.
I am 72 years old and don’t even want to talk about the possible other side effects of statin drugs for older people.
I had a prior bout with anemia because of prolonged bleeding from a surgical procedure a few years ago and learned how to raise my iron levels with iron rich foods and iron supplements. I also used a private testing lab to regularly check the progress of my anemia.
I began the same regimen but this time I was making very little progress. My hemoglobin, hematocrit and iron saturation were very low and climbing only slowly. I began to wonder about this and talked with my primary care physician. His comment was that the blood thinners and antacids were reducing the iron uptake in my system. He suggested an iron infusion but I am concerned about this because there is essentially no literature out there saying that iron infusions are safe for patients with stents.
I have read considerable literature about optimum duration of dual antiplatelet therapy for DES. In Europe, the standard is 6 months. As I understand the research on this, it claims there is not a significant difference in stent thrombosis with patients who stop dual platelet therapy after 6 months and those who stop after one year.
My GI doctor told me I could bleed again and this weighs heavily on my mind. It is the double-edged sword of the risk of bleeding verses the risk of a clot in my stents. It is not easy to live with and I wonder if some of the heart attacks in the stent research were stress related. It would simply be devastating to bleed again and lose what little progress I have made with my anemia that is a daily burden and an increased risk factor.
I know that my cardiologist, because of the U.S. standard of practice, would not be allowed to tell me to stop the dual antiplatelet therapy at 6 months even though I am at risk for another severe bleed. However, I will do what is necessary to maintain my quality of life. I have seen more than one piece of research from Europe that states that current generation DES are much safer than the first generation. The fact is that when there is a high bleeding risk the duration of the dual antiplatelet therapy should strongly evaluated. In some studies after one year the risk of bleeding increases as the risk of a stent thrombosis decreases.
I have not included citations of the research I have discussed, which can easily be found on an Internet search. Additionally, I am a layperson not making recommendations to anyone else. I am merely stating the difficulties I face and the decisions I have to consider. I know this however. It is important to be an informed consumer of medical services and that it is the individual patient who can and must be their own advocate and final decider.
I think there are a great number of folks out there who are in the same situation and I hope this article provides some clarity. What are your thoughts?   
    
     



7 comments:

underground pewster said...

We administer intravenous iron to many patients in similar situations. There is always the risk of an infusion reaction. Like everything else in medicine, you have to weigh the risks vs the benefits.

Dale Matson said...

UGP,
Thanks so much for the information. I was also considering IM Iron injections thinking they might be safer.

Michael said...

HI Fr Dale, sorry to hear about your trials. I hope all goes well for you and will remember you in my prayers. YIC Michael

Dale Matson said...

Michael,
Thanks for your prayers. This is for the sake of the Gospel and the refiner's fire. God is attempting to grow the fruits of the Spirit in a person (me) with a Type "A" personality.

Dale Matson said...

My latest lab numbers are encouraging with a hemoglobin of 9.8 and hematocrit of 34.1. In spite of all the other meds, my anemia is improving! I will continue to to test for anemia monthly and hope each new test will show improvement.

Katherine said...

Fr. Dale, I will pray for you. May the Lord grant you more years in His service.

Dale Matson said...

Thank you Katherine. It's been a blessed life.